Montana, 2011

Winter Storm in Montana, April 4 to 5, 2011

April 4 to 5, 2011 · NWS BYZ · 1 event in 1 county or zone

A large upper low over the Great Basin area moved across the Central and Northern Rockies. A deep and very moist southerly flow combined with upper level difluence resulted in heavy snow, mainly across the western half of the Billings Forecast Area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A large upper low over the Great Basin area moved across the Central and Northern Rockies. A deep and very moist southerly flow combined with upper level difluence resulted in heavy snow, mainly across the western half of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 4, 2:27 AM MST, 5 hours 33 minutes earlier.

Area forecast discussion, Apr 4, 2:27 AM MST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
327 AM MDT MON APR 4 2011

.SHORT TERM...VALID FOR TDY AND TUE...

THE MAIN CHALLENGE IN THE SHORT TERM WILL BE HIGH WINDS IN THE
AFTERNOON FROM HARLOWTOWN TO LIVINGSTON AND THE BEARTOOTH
FOOTHILLS ON TODAY AND TUESDAY. ANTICYCLONIC FLOW ALOFT TODAY
WILL CAUSE PLEASANT WEATHER WITH MILD TEMPERATURES AND ISOLATED
SHOWERS IN THE MOUNTAINS. TUESDAY A 140 KNOT JET MOVES OVER THE
AREA IN ZONAL FLOW. CROSS SECTIONS SHOW THE LACK OF A CRITICAL
LAYER TO FORCE MOUNTAIN WAVES TO THE SURFACE...HOWEVER MOUNTAIN
WAVES WILL BE PRESENT ALOFT...AND DAYTIME HEATING WILL CAUSE
MIXING AND THE POTENTIAL FOR WINDS NEAR 40 MPH WITH GUSTS INTO THE
50 MPH RANGE. THIS SITUATION WILL NEED TO BE MONITORED FOR THE
TIMING OF THE MAX WINDS ALOFT COMPARED TO MIXING. RNL

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

WEDNESDAY LOOKS TO SEE A WEAK SHORTWAVE RIDGE PASSING ACROSS THE
AREA BEFORE ANOTHER STORM SYSTEM IMPACTS THE REGION. MODELS SHOW
DRY AIR LINGERS OVER THE REGION AS A HEIGHTS BUILD SO LOWERED POPS
AS IT LOOKS LIKE PRECIPITATION WILL BE PRETTY SPARSE. 500MB FLOW
BACKS DRAMATICALLY WEDNESDAY NIGHT AND MODELS INITIATE
CYCLOGENESIS OVER SOUTHERN MONTANA WITH A SECOND SURFACE LOW
DEVELOPING OVER EASTERN COLORADO. IF IT WERE NOT FOR THE SOUTHERN
SYSTEM...WOULD BE OVERLY OPTIMISTIC ON THE CHANCES FOR
PRECIPITATION IN SOUTHERN MONTANA AND NORTH CENTRAL WYOMING.
HOWEVER...AM LEERY OF SPRING STORMS AS DOWNSTREAM CONVECTION OFTEN
CAN DEPRIVE DEEPER MOISTURE FROM REACHING THE LEE OF THE NORTHERN
ROCKIES. FEEL THAT HIGH CHANCE POPS ARE STILL THE BEST FORECAST AT
THIS POINT WITH BETTER POPS FOR THE MOUNTAINS. OTHER INTERESTING
ASPECT OF THIS SYSTEM WILL BE TRANSITION FROM RAIN TO SNOW...WITH
DAYTIME SNOWFALL POSSIBLE SETTLING FAIRLY QUICKLY WITH APRIL
SUNSHINE FILTERING THROUGH CLOUDS. TEMPERATURES MAY DEPEND ON
DYNAMIC COOLING TO GENERATE SNOW...SO PRECIPITATION MAY MIX IN
SOME AREAS...MOSTLY SNOW IN OTHERS DEPENDING ON WHERE BEST LIFT
DEVELOPS. GIVEN ALL THIS UNCERTAINTY SYSTEM WILL HAVE TO BE
WATCHED CLOSELY...AS IT COULD PRODUCE A MULTI-INCH LOW ELEVATION
SNOWFALL.

FRIDAY WILL BE A COOL DAY AS SURFACE HIGH PRESSURE SETTLES OVER
THE AREA BUT IT DOES APPEAR TO BE DRY AS SYSTEMS ARE SPLITTING
AWAY FROM THE NORTHERN ROCKIES. SATURDAY LOOKS TO BE FAIRLY DRY
THOUGH LOOKS TO BE A FINE LINE THAT DEVELOPS OVER WYOMING WHERE
AN EJECTING SYSTEM FROM THE SOUTHWEST BEGINS LIFTING INTO THE
CENTRAL ROCKIES. AGAIN MOST OF THE FORECAST AREA STAYS IN A SPLIT
BUT IF THE DEEPER MOISTURE APPROACHES FROM THE SOUTH IT COULD
YIELD SOME DECENT PRECIPITATION. HAVE TAPERED DOWN POPS A
BIT...ESPECIALLY FOR NORTHERN AREAS BUT KEPT CHANCE POPS FOR THE
MOUNTAINS. SURFACE FLOW REMAINS UPSLOPISH SO KEEPING TEMPS COOL.

SUNDAY A STRONGER RIDGE BEGINS BUILDING OVER THE PACIFIC NORTHWEST
AND NORTHERLY FLOW DEVELOPS FOR THE REGION WITH MODELS INDICATING
IT COULD BE WEAKLY CYCLONIC. THIS KEEPS THE TREND OF COOL WITH
ISOLATED SHOWERS...BUT CONFIDENCE IS WANING SIGNIFICANTLY THIS FAR
OUT GIVEN THE CHALLENGES OF EJECTING A HIGH AMPLITUDE SYSTEM.
EARLY NEXT WEEK SEES A POTENTIAL FOR SIGNIFICANT DRYING AND
WARMING. BORSUM

&&

.AVIATION...

STRONG NORTHWEST FLOW ALOFT WILL BRING INCREASING WINDS AND
MOISTURE TO THE AREA. WINDS WILL SWITCH FROM GOING DOWN DRAINAGES
THIS MORNING TO WESTERLY AND GUSTY THIS AFTERNOON. BY LATE
AFTERNOON INSTABILITY SHOWERS WILL DEVELOP OVER THE MOUNTAINS BUT
VFR CONDITIONS ARE EXPECTED TO PREVAIL. STRONG WINDS ARE EXPECTED
TO DEVELOP OVERNIGHT ALONG THE FOOTHILLS...ESPECIALLY ALONG THE
CLARKS FORK DRAINAGE. BORSUM

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY TUE     WED     THU     FRI     SAT     SUN
-------------------------------------------------------
BIL 051 036/053 033/052 034/044 031/043 029/045 030/050
    1/N 24/W    31/B    45/O    44/W    23/W    32/W
LVM 048 037/050 031/047 030/040 026/040 022/040 025/045
    1/N 25/W    32/O    55/O    54/J    23/J    22/W
HDN 053 034/051 034/055 035/050 032/047 029/047 032/053
    1/B 14/W    41/B    35/R    44/W    22/W    22/W
MLS 048 033/052 031/051 033/047 031/042 027/045 031/049
    1/B 14/W    31/B    24/R    43/W    22/W    22/W
4BQ 048 033/051 031/052 034/052 032/044 029/044 032/049
    0/B 03/W    31/B    25/R    44/W    32/W    22/W
BHK 045 030/052 029/047 033/047 031/040 027/043 031/045
    1/B 12/W    31/B    24/R    53/W    22/W    22/W
SHR 051 031/052 031/051 031/047 029/041 026/041 028/047
    1/B 03/W    62/R    25/O    45/J    43/J    33/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Apr 4, 3:02 AM MST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
402 AM MDT MON APR 4 2011

MTZ028>042-056>058-063>068-WYZ098-099-051015-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
402 AM MDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS WILL INCREASE THROUGHOUT THE DAY TODAY FROM HARLOWTON
TO LIVINGSTON. PEAK SPEEDS WILL BE 30 TO 40 MPH WITH GUSTS OVER 50
MPH LATE IN THE AFTERNOON AND EARLY IN THE EVENING. STRONG
CROSSWINDS WILL MAKE DRIVING DIFFICULT FROM HARLOWTON TO
BIG TIMBER ON HIGHWAY 191 AND FROM BIG TIMBER TO LIVINGSTON ON
INTERSTATE 90. WINDS WILL DECREASE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEST WINDS WILL INCREASE AGAIN TUESDAY WITH CONDITIONS SIMILAR TO
TODAY. PEAK SPEEDS WILL BE 30 TO 40 MPH WITH GUSTS OVER 50 MPH
LATE IN THE AFTERNOON AND EARLY IN THE EVENING...WITH WINDS
DECREASING OVERNIGHT. STRONG CROSSWINDS ALONG HIGHWAY 191 FROM
HARLOWTON TO BIG TIMBER AND ALONG INTERSTATE 90 FROM BIG TIMBER TO
LIVINGSTON MAY CAUSE DIFFICULT DRIVING CONDITIONS.

THURSDAY...A STORM SYSTEM WILL BRING THE POTENTIAL RETURN OF
WINTER WEATHER TO THE AREA. WET SNOW AND COLD CONDITIONS MAY POSE
A THREAT TO NEWBORN LIVESTOCK AND CAUSE SLICK DRIVING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Absarokee / Beartooth Mountains

When
April 4, 8:00 AM MST to April 5, 8:00 PM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

Fisher Creek snotel received 13 of snow while White Mill snotel received 12 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307070.